Alert archive / Hawaii / Wind Advisories in 2022
Wind Advisory 18, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 17, 2022, 3:59 PM HST for Kalawao County, Hawaii. It took effect at Dec 18, 2022, 6:00 AM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2022, 3:59 PM HST (01:59 UTC)
- In effect from
- Dec 18, 2022, 6:00 AM HST
- Expired
- Dec 18, 2022, 3:25 AM HST
- In force
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 2.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
819 WWHW70 PHFO 180159 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 359 PM HST Sat Dec 17 2022 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS FROM 6 AM HST SUNDAY TO 6 AM HST WEDNESDAY... ...WIND ADVISORY FOR THE HALEAKALA SUMMIT FROM 6 AM HST SUNDAY TO 6 AM HST MONDAY... ...HIGH WIND WATCH IN EFFECT FOR PORTIONS OF ALL HAWAIIAN ISLANDS FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... .A strong cold front will approach from the northwest tonight and Sunday, then sweep southeastward through the island chain late Sunday night and Monday, before exiting east of the Big Island Monday night. Very strong winds will affect the state in association with this front, with the strongest winds occurring over and downwind of the terrain in the areas typically referred to as windward locations. HIZ028-181600- /O.NEW.PHFO.HW.W.0002.221218T1600Z-221221T1600Z/ Big Island Summits- 359 PM HST Sat Dec 17 2022 ...HIGH WIND WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST WEDNESDAY... * WHAT...Southwest to west winds 45 to 55 mph, increasing to 70 to 100 mph Sunday night through Tuesday. * WHERE...Big Island Summits. * WHEN...From 6 AM Sunday to 6 AM HST Wednesday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ022-181600- /O.NEW.PHFO.WI.Y.0018.221218T1600Z-221219T1600Z/ Haleakala Summit- 359 PM HST Sat Dec 17 2022 ...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY... * WHAT...Southwest winds 35 to 50 mph. * WHERE...Haleakala Summit. * WHEN...From 6 AM Sunday to 6 AM HST Monday. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$ HIZ001-003-004-006-007-009>011-015>018-023-026-027-029>054-181600- /O.NEW.PHFO.HW.A.0001.221219T0400Z-221220T0400Z/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kona- Kohala-Big Island Interior-Kauai North-Kauai East-Kauai South- East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward- Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North- Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward- Lanai South-Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast-Big Island East- Big Island North- 359 PM HST Sat Dec 17 2022 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... * WHAT...Southwest to west winds 20 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, Niihau, Oahu and the Big Island Hawaii. * WHEN...From Sunday evening through Monday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take precautions now to protect property. Tie down loose objects or move them to a sheltered location. && $$
1 follow-up statement
418 WWHW70 PHFO 181325 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 325 AM HST Sun Dec 18 2022 ...HIGH WIND WARNING FOR ALL HAWAIIAN ISLANDS FROM THIS EVENING THROUGH MONDAY AFTERNOON... ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH 6 AM HST WEDNESDAY... ...HIGH WIND WARNING FOR HALEAKALA SUMMIT THROUGH 6 AM HST TUESDAY... HIZ022-191615- /O.UPG.PHFO.WI.Y.0018.221218T1600Z-221219T1600Z/ /O.EXB.PHFO.HW.W.0002.221218T1600Z-221220T1600Z/ Haleakala Summit- 325 AM HST Sun Dec 18 2022 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST TUESDAY... * WHAT...Southwest winds 35 to 50 mph today. Winds will increase to 70 to 80 mph with higher gusts by Monday morning and will continue through the day followed by gradual weakening on Monday night. * WHERE...Haleakala Summit. * WHEN...From 6 AM this morning to 6 AM HST Tuesday. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ001-003-004-006-007-009>011-015>018-023-026-027-029>054-191615- /O.UPG.PHFO.HW.A.0001.221219T0400Z-221220T0400Z/ /O.EXB.PHFO.HW.W.0002.221219T0400Z-221220T0400Z/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kona- Kohala-Big Island Interior-Kauai North-Kauai East-Kauai South- East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward- Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North- Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward- Lanai South-Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast-Big Island East- Big Island North- 325 AM HST Sun Dec 18 2022 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST MONDAY... * WHAT...Southwest winds of 20 to 40 mph with gusts up to 60 mph tonight through Monday, especially over and downwind of terrain. Additionally, all areas will be susceptible to strong winds within heavy showers. * WHERE...All Hawaiian Islands. * WHEN...From 6 PM this evening to 6 PM HST Monday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ028-191615- /O.CON.PHFO.HW.W.0002.221218T1600Z-221221T1600Z/ Big Island Summits- 325 AM HST Sun Dec 18 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST WEDNESDAY... * WHAT...Southwest to west winds 45 to 55 mph increasing to 90 to 110 mph late tonight and continuing through Monday. Winds will then turn westerly and gradually weaken Tuesday through Tuesday night. * WHERE...Big Island Summits. * WHEN...From 6 AM Sunday to 6 AM HST Wednesday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 17, 9:59 AM HST, 6 hours earlier.
Area forecast discussion, Dec 17, 9:59 AM HST, 6 hours before
Area Forecast Discussion National Weather Service Honolulu HI 959 AM HST Sat Dec 17 2022 .SYNOPSIS... Scattered showers will develop with sea breezes over island interiors today with isolated thunderstorms possible over portions of Maui and the Big Island. Showers and thunderstorms will increase in coverage tonight through Sunday as southwest winds strengthen. Strong and potentially damaging kona, or southwest, winds and strong thunderstorms will move through the area Sunday night through Monday evening. Breezy westerlies will then focus showers over leeward slopes through Tuesday. Drier conditions and lighter southwesterly winds are then expected Wednesday through late next week. && .DISCUSSION... Currently at the surface, a weak ridge of high pressure is centered around 425 miles west-northwest of Kauai, with a strong cold front located around 850 miles northwest of the Garden Isle. Meanwhile, a weakening front is positioned around 150 miles east- northeast of Hilo. Visible satellite imagery shows mostly clear skies across the state with radar imagery showing rain free conditions over land and just a few showers out over the nearshore coastal waters. Main forecast concern continues to revolve around the potential impacts from strong storm system moving through the islands during the next couple days. The strong cold front will make steady progress toward the state today through Sunday, then move from northwest to southeast down the island chain late Sunday night through Monday evening. Winds will remain light today and tonight, with sea and land breezes dominant. Southwesterly winds may begin to develop late tonight, but will pick up more noticeably Sunday morning, then become breezy to locally windy Sunday afternoon. Depending on the degree of stability Sunday afternoon, a Wind Advisory may be needed for windward areas due to gusty southwesterly downslope winds. The winds associated with this storm system are expected to peak Sunday night and Monday, potentially at warning levels. At a minimum, a Wind Advisory will likely be required for the entire state during this time, with the strongest winds expected over windward areas, where a High Wind Watch may be required with the afternoon forecast package. Behind the cold front, breezy to locally windy conditions are expected to continue through Tuesday morning, before easing off Tuesday night as a weak front approaches from the northwest. Light to at times moderate southwesterly winds will then prevail Wednesday through Friday as a progressive pattern across the Pacific keeps the surface ridge axis suppressed south of the state. The ridge axis could lift north of the islands next weekend, bringing a return of light to moderate trades. As for the remaining weather details, quite an active next several days can be expected across the island chain as the strong storm system approaches and moves through the region. Rest of today, Dry conditions should prevail across the state through the remainder of the morning, with sea breezes assisting in the development of scattered showers this afternoon, primarily over interior and windward locales. Mid-level moisture and instability will remain high enough over Maui and the Big Island that a thunderstorm or two can't be ruled out this afternoon. Elsewhere the mid-level will remain very dry and thunderstorms are not expected. Tonight and Sunday, Mid-level moisture will increase statewide this evening, with forcing for ascent trending upward as the night progresses. Daytime heating driven showers should end fairly quickly in the evening, with most showers then confined to the coastal waters. Deep layer southwesterly flow increasing after midnight should lead the development of scattered showers and thunderstorms which will begin to move onshore. Moisture and instability will hold over the islands through the day Sunday, and with wind fields increasing the potential for organized thunderstorms, a few thunderstorms could become strong with the capability of producing gusty winds and even hail given the cold temperatures aloft. The potential for brief downpours appears high, however the flow should remain progressive enough to keep the chances for widespread flooding low, and a Flood Watch is not anticipated at this time. Sunday night through Monday night, The potential for organized thunderstorms will peak Sunday night through Monday evening as deep layer 0-6 km shear values increases to between 40 and 60 knots. This combined with 1500 to 2000 J/KG of surface based CAPE and cold air aloft with -20C heights lowering to between 18 and 20 kft, points to the potential for strong thunderstorms capable of producing damaging winds and large hail. The greatest potential for Severe weather will exist along and immediately ahead of the cold front. Some locally heavy rainfall can't be ruled out either, and given the potential for training of deep convection, a Flood Watch may eventually be needed for the Sunday night through Monday evening time frame. Lingering deep moisture and instability could keep some strong thunderstorms over the Big Island Monday evening, with conditions quickly stabilizing after midnight as the front exits to the east. Tuesday through next Saturday, Both the GFS and ECMWF are in good agreement showing lingering deep moisture over the state keeping conditions showery on Tuesday. Drier weather should then settle into the region Tuesday night through next weekend, with limited showers favoring the typically dry leeward areas due to the southwesterly boundary layer flow. && .AVIATION... For this morning, expect rather dry weather to persist with VFR conditions and light winds. By this afternoon, weak instability aloft and sea breezes development along the coasts will allow for shower development over the interior of the islands. By tonight, especially late tonight, shower activity with isolated thunderstorms will increase from the southwest and spread over state. Periods of MVFR ceilings and visibility may accompany any of the heavier showers or storms. There are no AIRMETs in effect. && .MARINE... A ridge of high pressure near the state will produce light and variable winds through tonight. The large northwest swell that filled in yesterday is still producing seas above 10 feet and a Small Craft Advisory remains in effect for these exposed waters. Seas are expected to drop below 10 feet by this evening as the northwest swell declines. A seasonably active weather pattern is expected starting tonight as a potent cold front begins to approach the state. Showers and isolated thunderstorms will begin to increase over area waters and winds will begin to increase during the day Sunday. As the front sweeps through the island chain Sunday night and Monday, winds will increase to near-gale to gale force southwest to west winds. Additionally, isolated severe thunderstorms capable of producing damaging winds will be possible during this time. Winds are expected to remain strong and out of the west on Tuesday then rapidly decline Tuesday night into Wednesday as a ridge of high pressure builds over the state. The powerful low sending the cold front over the islands will produce a series of extra large northwest swells that will bring surf heights well above High Surf Warning levels for most north and west facing shores Sunday night through Tuesday. Latest wave run up guidance from PACIOOS shows run up heights above the critical threshold of 8 feet. This would suggest overtopping of lower roadways closer to the shore is likely on Monday night into Tuesday morning during the early morning high tide. This swell is expected to drop below warning thresholds Tuesday night into Wednesday. A large west-northwest swell is possible during the second half of next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Sunday for Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore-Olomana-Maui Windward West-Kauai North-Molokai Windward-Molokai North-Molokai West- Maui Central Valley North-Windward Haleakala-Big Island East-Big Island North. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Big Island Windward Waters. && DISCUSSION...Jelsema AVIATION...Thomas MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 3:29 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Dec 17, 3:40 PM HST | Gale Watch | HFO | 12 hr | |
| Dec 17, 3:59 PM HST | High Wind Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 11 hr |
| Dec 17, 3:59 PM HST | High Wind Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 3 days |
| Dec 17, 4:00 PM HST | Winter Storm Watch | HFO | Hawaii | 11 hr |
| Dec 17, 7:19 PM HST | Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 58 hr |
| Dec 18, 12:50 AM HST | Special Marine Warning | HFO | 115 min | |
| Dec 18, 2:28 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 18, 2:41 AM HST | Special Marine Warning | HFO | 104 min | |
| Dec 18, 2:49 AM HST | Special Marine Warning | HFO | 95 min | |
| Dec 18, 3:06 AM HST | Special Marine Warning | HFO | 114 min | |
| Dec 18, 3:12 AM HST | High Surf Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 4 days |
| Dec 18, 3:20 AM HST | Gale Warning | HFO | 60 hr | |
| Dec 18, 3:24 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Dec 18, 3:25 AM HST | Winter Storm Warning | HFO | Hawaii | 48 hr |
| Dec 18, 5:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 18, 6:25 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 18, 6:34 AM HST | Areal Flood Advisory | HFO | Kalawao | 10 hr |
| Dec 18, 10:57 AM HST | Special Marine Warning | HFO | 79 min | |
| Dec 18, 11:45 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 18, 12:01 PM HST | Areal Flood Advisory | HFO | Kalawao | 87 min |
| Dec 18, 12:20 PM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
| Dec 18, 1:04 PM HST | Special Marine Warning | HFO | 96 min | |
| Dec 18, 1:27 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.